Psychiatric adverse events have been associated with rapid titration and high doses of most antiepileptic drugs (AEDs). However, several AEDs can cause such events at any dose. These agents include barbiturates, topiramate, levetiracetam and zonisamide. A search of the literature reveals that psychiatric adverse events associated with these AEDs seem not to occur at random. Rather, they are most likely to be reported by patients who have an inherent vulnerability to psychiatric disorders; that is, those with a personal or family history of psychiatric illness. In a recent study by Mula et al., patients who underwent rapid titration of topiramate had a fivefold increase in risk of depressive episodes. In patients with a history of depression, however, the risk increase was 23.3-fold. Thus, clinicians must ascertain a patient's personal and family psychiatric history before choosing an AED and planning the dose titration regimen.
ASJC Scopus subject areas
- Clinical Neurology
- Cellular and Molecular Neuroscience